Alert archive / Nevada / Wind Advisories in 2009

Wind Advisory 15, NWS Reno, NV

October 2, 2009Mono County, California; 7 counties in Nevada

NWS Reno, NV issued this wind advisory at Oct 2, 2009, 3:28 PM PDT for Mono County, California; 7 counties in Nevada. It took effect at Oct 3, 2009, 11:00 AM PDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 2, 2009, 3:28 PM PDT (22:28 UTC)
In effect from
Oct 3, 2009, 11:00 AM PDT
Expired
Oct 3, 2009, 11:00 PM PDT
In force
12 hr
Issued by
NWS Reno, NV

Counties Mono County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Mineral County, NV, Pershing County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 62 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2549 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 022228
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
328 PM PDT FRI OCT 2 2009

...GUSTY WINDS FOR AREAS SOUTH OF INTERSTATE 80 ON SATURDAY...

.LOW PRESSURE OVER THE PACIFIC NORTHWEST WILL DRIVE A COLD FRONT
THROUGH THE SIERRA AND WESTERN NEVADA ON SATURDAY EVENING AND
SATURDAY NIGHT. AHEAD OF THE FRONT....STRONG GUSTY WINDS WILL
DEVELOP AND AFFECT MOST AREAS SOUTH OF INTERSTATE 80.

THESE WINDS WILL LIKELY PRODUCE AREAS OF BLOWING DUST ACROSS THE
LOWER ELEVATIONS OF WESTERN NEVADA...WITH VISIBILITY LOWERING TO 1
MILE AT TIMES.

NVZ003-004-031200-
/O.NEW.KREV.WI.Y.0015.091003T1800Z-091004T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SPARKS...FERNLEY...FALLON...
SILVER SPRINGS
328 PM PDT FRI OCT 2 2009

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY. 

* A COLD FRONT WILL APPROACH THE AREA SATURDAY AFTERNOON AND PASS
  THROUGH THE AREA SATURDAY EVENING. THE STRONGEST WINDS SHOULD
  OCCUR LATE SATURDAY AFTERNOON.

* SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH WITH GUSTS OF 40
  TO 50 MPH BY LATE MORNING OR EARLY AFTERNOON. HIGHER GUSTS ARE
  POSSIBLE IN WIND PRONE AREAS ALONG HIGHWAY 395.

* THESE WINDS WILL GENERATE AREAS OF BLOWING DUST WITH VISIBILITY
  LOWERING TO 1 MILE AT TIMES ALONG INTERSTATE 80 EAST OF FERNLEY
  AND HIGHWAYS 50...95 AND 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

&&

$$

CAZ073-NVZ001-031200-
/O.NEW.KREV.WI.Y.0015.091003T1800Z-091004T0600Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...MAMMOTH LAKES...HAWTHORNE...YERINGTON...
SMITH VALLEY
328 PM PDT FRI OCT 2 2009

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY. 

* A COLD FRONT WILL APPROACH THE AREA SATURDAY AFTERNOON AND PASS
  THROUGH THE AREA SATURDAY EVENING. THE STRONGEST WINDS SHOULD
  OCCUR SATURDAY EVENING.

* SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS OF 45
  TO 55 MPH BY EARLY SATURDAY AFTERNOON. HIGHER GUSTS ARE
  POSSIBLE IN WIND PRONE AREAS ALONG HIGHWAY 395.

* SIERRA RIDGE GUSTS COULD REACH 100 MPH.

* THESE WINDS WILL GENERATE AREAS OF BLOWING DUST WITH VISIBILITY
  LOWERING TO 1 MILE AT TIMES ALONG HIGHWAYS 95 AND 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.  

&&

$$

CAZ072-NVZ002-031200-
/O.NEW.KREV.LW.Y.0050.091003T1800Z-091004T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE
328 PM PDT FRI OCT 2 2009

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM TO 8 PM PDT SATURDAY. 

* WEST WINDS OF 10 TO 15 MPH WITH GUSTS TO 30 MPH WILL INCREASE TO
  SOUTHWEST AT 20 TO 30 MPH WITH GUSTS TO 45 MPH BY EARLY
  AFTERNOON.

* WAVE HEIGHTS OF 1 TO 3 FEET IN THE MORNING WILL INCREASE TO 3 TO
  5 FEET IN THE AFTERNOON.

* WINDS AND WAVES WILL BEGIN TO SUBSIDE AFTER 7 PM...WHEN A COLD
  FRONT MOVES SOUTH OF THE LAKE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
4 follow-up statements
000 
WWUS75 KREV 031053
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
353 AM PDT SAT OCT 3 2009


NVZ003-004-040000-
/O.CON.KREV.WI.Y.0015.091003T1800Z-091004T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SPARKS...FERNLEY...FALLON...
SILVER SPRINGS
353 AM PDT SAT OCT 3 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM
PDT THIS EVENING. 

* A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON AND PASS
  THROUGH THE AREA THIS EVENING. THE STRONGEST WINDS SHOULD
  OCCUR LATE THIS AFTERNOON.

* SOUTHWEST WINDS WILL INCREASE TO 15 TO 30 MPH WITH GUSTS OF 40
  TO 50 MPH BY LATE MORNING OR EARLY AFTERNOON. HIGHER GUSTS ARE
  POSSIBLE IN WIND PRONE AREAS ALONG HIGHWAY 395.

* THESE WINDS WILL GENERATE AREAS OF BLOWING DUST WITH VISIBILITY
  LOWERING TO 1 MILE AT TIMES ALONG INTERSTATE 80 EAST OF FERNLEY
  AND HIGHWAYS 50...95 AND 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ073-NVZ001-040000-
/O.CON.KREV.WI.Y.0015.091003T1800Z-091004T0600Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...MAMMOTH LAKES...HAWTHORNE...YERINGTON...
SMITH VALLEY
353 AM PDT SAT OCT 3 2009

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING. 

* A COLD FRONT WILL APPROACH THE AREA THIS AFTERNOON AND PASS
  THROUGH THE AREA THIS EVENING. THE STRONGEST WINDS SHOULD
  OCCUR THIS EVENING.

* SOUTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS OF 45
  TO 55 MPH BY EARLY THIS AFTERNOON. HIGHER GUSTS ARE POSSIBLE
  IN WIND PRONE AREAS ALONG HIGHWAY 395.

* SIERRA RIDGE GUSTS COULD REACH 100 MPH.

* THESE WINDS WILL GENERATE AREAS OF BLOWING DUST WITH VISIBILITY
  LOWERING TO 1 MILE AT TIMES ALONG HIGHWAYS 95 AND 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ072-NVZ002-040000-
/O.CON.KREV.LW.Y.0050.091003T1800Z-091004T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE
353 AM PDT SAT OCT 3 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 8 PM PDT THIS EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING. 

* WEST WINDS OF 10 TO 15 MPH WITH GUSTS TO 30 MPH WILL INCREASE TO
  SOUTHWEST AT 20 TO 30 MPH WITH GUSTS TO 45 MPH BY EARLY
  AFTERNOON.

* WAVE HEIGHTS OF 1 TO 3 FEET IN THE MORNING WILL INCREASE TO 3
  TO 5 FEET IN THE AFTERNOON.

* WINDS AND WAVES WILL BEGIN TO SUBSIDE AFTER 7 PM...WHEN A COLD
  FRONT MOVES SOUTH OF THE LAKE.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

GMCGUIRE

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 032212
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
312 PM PDT SAT OCT 3 2009

NVZ003-004-040300-
/O.CON.KREV.WI.Y.0015.000000T0000Z-091004T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SPARKS...FERNLEY...FALLON...
SILVER SPRINGS
312 PM PDT SAT OCT 3 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING. 

* AN APPROACHING COLD FRONT WILL PASS THROUGH THE AREA THIS
  EVENING. THE STRONGEST WINDS WILL OCCUR BETWEEN THROUGH 7
  PM...THEN SHIFT TO THE NORTHWEST AND WEAKEN AS THE FRONT
  PASSES.

* SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH WILL
  CONTINUE INTO THIS EVENING. HIGHER GUSTS ARE POSSIBLE IN WIND
  PRONE AREAS ALONG HIGHWAY 395.

* WEATHER SPOTTERS IN FALLON HAVE REPORTED BLOWING DUST WITH
  VISIBILITY DOWN TO 1 MILE ALONG HIGHWAYS 50 AND 95. REDUCED
  VISIBILITY WILL ALSO OCCUR ALONG INTERSTATE 80 EAST OF FERNLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ073-NVZ001-040600-
/O.CON.KREV.WI.Y.0015.000000T0000Z-091004T0600Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...MAMMOTH LAKES...HAWTHORNE...YERINGTON...
SMITH VALLEY
312 PM PDT SAT OCT 3 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* A COLD FRONT WILL APPROACH THIS EVENING AND PASS THROUGH THE
  AREA TONIGHT. THE STRONGEST WINDS SHOULD OCCUR BETWEEN 8 AND 11
  PM. WINDS WILL SHIFT TO THE NORTHWEST AND WEAKEN ONCE THE FRONT
  PASSES.

* SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 45 TO 55 MPH BY
  EARLY THIS AFTERNOON. HIGHER GUSTS ARE POSSIBLE IN WIND PRONE
  AREAS ALONG HIGHWAY 395.

* SIERRA RIDGE GUSTS COULD REACH 100 MPH.

* THESE WINDS WILL GENERATE AREAS OF BLOWING DUST WITH VISIBILITY
  LOWERING TO 1 MILE AT TIMES ALONG HIGHWAY 95 AND PORTIONS OF
  EASTERN MONO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

&&

$$

CAZ072-NVZ002-040300-
/O.CON.KREV.LW.Y.0050.000000T0000Z-091004T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE
312 PM PDT SAT OCT 3 2009

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING. 

* WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL CONTINUE
  THROUGH 8 PM AS A COLD FRONT PASSES THROUGH THE TAHOE BASIN.
  WINDS WILL DECREASE AND SHIFT TO THE NORTHWEST ONCE THE FRONT
  PASSES.

* WAVE HEIGHTS OF 3 TO 5 FEET IN THE MORNING WILL LOWER TO 1 TO 2
  FEET BY MIDNIGHT.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

BRONG

HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 040301
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
801 PM PDT SAT OCT 3 2009

NVZ003-004-040415-
/O.EXP.KREV.WI.Y.0015.000000T0000Z-091004T0300Z/
GREATER RENO-CARSON CITY-MINDEN AREA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
INCLUDING THE CITIES OF...SPARKS...FERNLEY...FALLON...
SILVER SPRINGS
801 PM PDT SAT OCT 3 2009

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS HAVE SHIFTED TO THE NORTH AND DECREASED BEHIND A COLD FRONT THIS
EVENING. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT
8 PM PDT.

$$

CAZ072-NVZ002-040415-
/O.EXP.KREV.LW.Y.0050.000000T0000Z-091004T0300Z/
GREATER LAKE TAHOE AREA-
INCLUDING THE CITIES OF...SOUTH LAKE TAHOE...TRUCKEE
801 PM PDT SAT OCT 3 2009

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

THE LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING. 

WINDS HAVE DECREASED BEHIND A COLD FRONT THAT MOVED THROUGH THE
AREA THIS EVENING. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE AT 8 PM PDT.

$$

CAZ073-NVZ001-040600-
/O.CON.KREV.WI.Y.0015.000000T0000Z-091004T0600Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...MAMMOTH LAKES...HAWTHORNE...YERINGTON...
SMITH VALLEY
801 PM PDT SAT OCT 3 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. 

* A COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. WINDS WILL
  REMAIN STRONG AND GUSTY UNTIL AROUND 11 PM THIS EVENING. WINDS
  WILL SHIFT TO THE NORTHWEST AND WEAKEN ONCE THE FRONT PASSES.

* SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS OF 40 TO 50 MPH BY
  EARLY THIS AFTERNOON. HIGHER GUSTS ARE POSSIBLE IN WIND PRONE
  AREAS ALONG HIGHWAY 395.

* SIERRA RIDGE GUSTS COULD REACH 100 MPH.

* THESE WINDS WILL GENERATE AREAS OF BLOWING DUST WITH VISIBILITY
  LOWERING TO 1 MILE AT TIMES ALONG HIGHWAY 95 AND PORTIONS OF
  EASTERN MONO COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOTORISTS...ESPECIALLY IN HIGH PROFILE VEHICLES...SHOULD USE
CAUTION AND REMAIN ALERT FOR SUDDEN GUSTS OR CROSS WINDS.  CHECK
OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO
FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
000 
WWUS75 KREV 040555
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
1055 PM PDT SAT OCT 3 2009

CAZ073-NVZ001-040700-
/O.EXP.KREV.WI.Y.0015.000000T0000Z-091004T0600Z/
MONO-MINERAL AND SOUTHERN LYON COUNTIES-
INCLUDING THE CITIES OF...MAMMOTH LAKES...HAWTHORNE...YERINGTON...
SMITH VALLEY
1055 PM PDT SAT OCT 3 2009

...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING. 

WIND SPEEDS HAVE DECREASED BEHIND A COLD FRONT THAT WAS MOVING
ACROSS THE AREA THIS EVENING. GUSTS UP TO 30 MPH ARE POSSIBLE
THROUGH THE REMAINDER OF THE EVENING...BUT WILL CONTINUE TO
DECREASE OVERNIGHT. THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT
11 PM PDT.

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Oct 2, 10:06 AM PDT, 5 hours 22 minutes earlier.

Area forecast discussion, Oct 2, 10:06 AM PDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1006 AM PDT FRI OCT 2 2009

.FIRE WEATHER...
DECIDED TO UPGRADE TO RED FLAG WARNINGS AFTER LOOKING AT 12Z
MODELS THIS MORNING. MODELS STILL SHOW DRY SLOT MOVING OVER THE
AREA SATURDAY AFTERNOON HOWEVER IT IS MAINLY ABOVE 700 MB. STILL
FEEL THAT SOME OF THIS DRY AIR WILL LOWER TO THE SURFACE
PERIODICALLY SATURDAY. THIS MAINLY AFFECTS THE TAHOE AREA AND
SIERRA FRONT ZONES. WIND SPEEDS STILL EXPECTED TO BE 20 TO 30 MPH
WITH GUSTS UP TO 50 MPH.

FOR THE WRN NEVADA ZONES...DRY AIR ALREADY IN PLACE AHEAD OF THE
APPROACHING COLD FRONT WILL BRING MINIMUM HUMIDITY AROUND 10-15%.
HUMIDITY VALUES NORTH OF INTERSTATE 80 WILL LIKELY NOT DROP AS LOW
DUE TO THE FASTER PUSH OF COOL AND MOIST AIR ASSOCIATED WITH THE
FRONT. THERE IS EXPECTED TO BE A RATHER ABRUPT WIND SHIFT ALONG
THE FRONT SATURDAY EVENING. SOUTHWEST TO WEST WINDS GUSTING TO 45
MPH AHEAD OF THE FRONT WILL SWITCH TO THE NORTHWEST OR NORTH AS
THE FRONT PASSES. FRONTAL PASSAGE ALONG HIGHWAY 50 IS EXPECTED
AROUND 4 PM WITH THE FRONT REACHING THE YERINGTON AND HAWTHORNE
AREAS AROUND 7 PM.

&&

.PREVIOUS DISCUSSION... /ISSUED 310 AM PDT FRI OCT 2 2009/

SHORT TERM...

ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA THIS WEEKEND AND BRING
WINDY CONDITIONS...COLDER TEMPERATURES AND RAIN AND SNOW SHOWERS. IN
THE MEANTIME...A BRIEF PERIOD OF RELATIVELY WARMER WEATHER IN
BETWEEN SYSTEMS EXPECTED TODAY AS WESTERLY FLOW DOMINATES.
TEMPERATURES WILL BOUNCE BACK INTO THE 70S ACROSS WRN NV TODAY AND
INTO THE MID 60S IN THE SIERRA. A WEAK UPPER LEVEL DISTURBANCE MOVES
ACROSS THE NRN HALF OF THE CWA LATER TODAY...BUT ONLY BRINGS AN
INCREASE IN CLOUD COVER.

THE BIG CHANGE WILL TAKE PLACE SATURDAY AND SUNDAY AS A DEEP LOW
PRESSURE SYSTEM AND COLD FRONT DROP SOUTH ACROSS THE PACIFIC
NORTHWEST AND ACROSS THE AREA ON SATURDAY. HEIGHT ANOMALIES NEAR THE
CORE OF THE LOW ARE OVER 3 STANDARD DEVIATIONS BELOW NORMAL AND 700
MB TEMPERATURE ANOMALIES OF AROUND 2 STANDARD DEVIATIONS BELOW
NORMAL. AHEAD OF THE COLD FRONT A STRONG THERMAL AND PRESSURE
GRADIENT SETS UP WITH 700 MB AROUND 30 KTS. THIS WILL ONCE AGAIN
BRING STRONG WINDS TO THE AREA STARTING SATURDAY MORNING AND
INCREASING AND PUSHING SOUTH THROUGH THE AFTERNOON/EVENING. THE
STRONGEST WINDS ARE EXPECTED TO BE SOUTH OF A SUSANVILLE-GERLACH
LINE AND ESPECIALLY ALONG HIGHWAY 395. A 125+ KT JET ROUNDS THE BASE
OF THE LOW AND NOSES IN OVER THE TAHOE BASIN BY SATURDAY AFTERNOON.
AS THE SAME TIME STRONG FRONTOGENESIS WILL BE TAKING PLACE ALONG THE
FRONT. WINDS AHEAD OF THE FRONT SHOULD EASILY GUST 40-50 MPH IN
AREAS...WITH WIND PRONE AREAS EVEN STRONGER. WIND ADVISORIES WILL
LIKELY BE NEEDED FOR AREAS NEAR AND SOUTH OF I-80 SATURDAY AFTERNOON
AND EVENING. IN ADDITION DRY CONDITIONS WILL BE IN PLACE TO RAISE
FIRE WEATHER CONCERNS...WHICH ARE ADDRESSED IN THE FIRE WEATHER
SECTION BELOW.

THE COLD FRONT SHOULD MOVE INTO NRN AREAS SATURDAY MORNING...THROUGH
THE RENO-CARSON CITY AREA SATURDAY EVENING AND THROUGH THE SRN CWA
SUNDAY MORNING. STRONG FRONTOGENESIS AND INSTABILITY DEVELOPING AS
COLD AIR ALOFT PUSHES SOUTH SHOULD BE ENOUGH FOR A BAND OF PRECIP TO
DEVELOP NEAR THE FRONT...MAINLY ALONG AND NORTH OF I-80 WHERE BEST
INSTABILITY EXISTS ON THE NORTH SIDE OF THE JET. SNOW LEVELS COULD
DROP TO VALLEY FLOORS BY SUNDAY MORNING AS 700 MB TEMPERATURES DROP
TO -9 TO -10 FROM RENO NORTH. THE BEST CHANCE OF ANY LIGHT SNOW
ACCUMULATIONS WILL LIKELY OCCUR ABOVE 5000 FEET...BUT LIGHT SNOW
SHOWERS MAY OCCUR ON LOWER VALLEY FLOORS AS WELL. RIGHT NOW
CONFIDENCE IS LOW ON HOW MUCH SNOW WILL FALL DOWN TO THE VALLEY
FLOORS.

COLD AIR BEHIND THE FRONT WILL FILTER IN AS THE -30C 500 MB COLD
POOL PUSHES INTO NRN NV SATURDAY NIGHT AND PUSHES SOUTH AND EAST ON
SUNDAY. THIS WILL LIKELY KEEP CONVECTIVE SHOWERS OVER THE AREA
THROUGH THE DAY ON SUNDAY...ESPECIALLY NORTH OF HIGHWAY 50 WHERE THE
BEST MOISTURE EXISTS. SHOWERS WILL LIKELY BE A MIX OF RAIN/SNOW
SHOWERS...WITH SOME MIX OF ICE PELLETS DUE TO THE INSTABILITY NORTH
OF I-80 NORTH OF THE JET. TEMPERATURES WILL PLUMMET ON SUNDAY WITH
HIGH TEMPERATURES IN THE LOWER 50S OVER WRN AND ONLY GETTING INTO
THE 40S IN THE SIERRA. DEPENDING ON CLOUD COVER AND SHOWERS EVEN
THESE TEMPERATURES MAY BE TOO WARM. TEMPERATURES WERE KEPT BELOW
GUIDANCE...AND NEAR THE LOWER END OF ENSEMBLE GUIDANCE SINCE MODELS
TEND TO BE TOO WARM IN THESE SITUATIONS. MORNING LOWS WILL WARM
BRIEFLY INTO THE LOW 40S IN WRN NV SATURDAY MORNING AS WINDS PICK UP
AHEAD OF THE FRONT...BUT WILL DROP TO BELOW FREEZING IN NEARLY ALL
AREAS MONDAY MORNING AS THE COLD AIR SETTLES IN. GMCGUIRE

LONG TERM...MONDAY THROUGH THURSDAY...

MEDIUM RANGE MODELS STILL IN BASIC AGREEMENT THROUGH THE EARLY
PORTIONS OF THE EXTENDED FORECAST WITH BROAD TROUGH OVER THE WRN
U.S. MONDAY MRNG. SO KEPT RATHER COOL TEMPS FOR MONDAY AND MENTION
OF SLIGHT CHANCE POPS. ALTHOUGH NOW OPERATIONAL GFS IS A BIT DRIER
THAN PREVIOUS RUNS. NUMERICAL MODELS BEGIN TO EVOLVE THE BROAD
TROUGH A BIT DIFFERENTLY BY TUESDAY MRNG AS ECMWF...CANADIAN AND
MOST GFS ENSEMBLE MEMBERS SHOW THE TROUGH SAGGING SOUTHEAST.
MEANWHILE OPERATIONAL GFS IS THE ONLY MEMBER THAN STARTS TO DEVELOP
A CLOSED LOW ALONG THE WEST COAST AS EARLY AS TUESDAY MRNG. THROUGH
THE DAY TUESDAY AND INTO EARLY WEDNESDAY THE ECMWF ALSO CLOSES A LOW
OFF THE WEST COAST AND DROPS IT SOUTH JUST OFF THE NW COAST OF BAJA.
THE CANADIAN ALSO CLOSES OFF A LOW BY LATE WEDNESDAY BUT ALSO PLACES
IT MUCH FARTHER SOUTH. A FEW GFS ENSEMBLE MEMBERS ALSO PRODUCE A
CLOSED LOW BY WEDNESDAY MRNG BUT NONE PLACE IT AS FAR WEST OFF THE
COAST AS THE OPERATIONAL RUN. THE OPERATIONAL GFS RUN HAS THE LOW
WELL OFF SHORE BY THEN. WITH VARIOUS MODELS DEVELOPING THIS CLOSED
LOW WELL WEST OR SOUTHWEST OF THE RGN LATE TUESDAY INTO WEDNESDAY
DID LOWER POPS JUST A BIT FOR TUESDAY BUT WE SHOULD REMAIN RATHER
COOL. GFS NUMERICAL TEMP GUIDANCE MAY BY TRYING TO MODIFY TOO
QUICKLY SO AM JUST BELOW GUIDANCE.

THIS IS ALSO TRUE FOR WEDNESDAY AND THURSDAY. OTHER PROBLEMS DEVELOP
FROM EARLY WEDNESDAY INTO THURSDAY AS OPERATIONAL GFS SLOWLY LIFTS
THE CLOSED UPPER LOW ONSHORE THEN TO THE ENE WITH EASTERLY UPSLOPE
FLOW AFFECTING THE SRN SIERRA LATE WEDNESDAY INTO THURSDAY. TEMPS DO
CONTINUE TO MODIFY BUT THE THINKING IS THESE MODIFY TOO QUICKLY DUE
TO POTENTIAL CLOUD COVER. BY THURSDAY MRNG ECMWF HAS OPENED ITS
CLOSED LOW AND LIFTED IT TO THE EAST AND BEGUN TO CONSOLIDATE IT
INTO ANOTHER TROUGH DROPPING INTO THE INTERMOUNTAIN WEST. GFS
ENSEMBLE MEMBERS ARE ALL OVER THE MAP...SPLIT RATHER EVENLY BETWEEN
THE SLOW-MOVING CLOSED LOW AND A MORE PROGRESSIVE SOLUTION SIMILAR
TO THE ECMWF. THIS CONTINUES INTO THURSDAY AS WELL. GIVEN OVERALL
DIFFERENCES IN MODEL GUIDANCE FOR DAYS 6 AND 7 HAVE OPTED TO MAKE
FEW CHANGES BEYOND DAY 5. GFS TEMP GUIDANCE DOES SEEM TO BE AT ODDS
WITH ITS CLOSED UPPER LOW SOLUTION SO HAVE THE LEAST CONFIDENCE IN
ITS SOLUTION. BUT CONFIDENCE IN ANY PARTICULAR MODEL BEYOND DAY 5 IS
LOW. MLF

AVIATION...

VFR THROUGH EARLY SATURDAY. ANOTHER STRONG COLD FRONT MOVES SOUTH
TOWARD THE FORECAST AREA SATURDAY. WINDS WILL INCREASE DURING THE
DAY SATURDAY WITH TURBULENCE INCREASING ALONG AND EAST OF THE
SIERRA. MLF

FIRE WEATHER...

DEEP AREA OF LOW PRESSURE SHOULD MOVE SOUTH DOWN THE WEST COAST OVER
THE NEXT COUPLE DAYS. STRONG COLD FRONT ASSOCIATED WITH THIS AREA OF
LOW PRESSURE WILL APPROACH FROM THE NORTH SATURDAY AFTN/EVNG. THIS
WILL PRODUCE A MUCH TIGHTER PRESSURE GRADIENT AND CORRESPONDING
INCREASE IN WINDS. FORECAST MODELS SHOW WINDS JUST ABOVE THE
BOUNDARY LAYER BY SATURDAY AFTN IN THE RANGE OF 35 TO 45 MPH. WITH
INCREASED MIXING...SURFACE WIND GUSTS COULD EASILY REACH 40 TO 50
MPH IN THE CENTRAL SIERRA AND WESTERN NEVADA SOUTH OF I-80. RIDGE
GUSTS EXPECTED UP TO 100 MPH.

LATEST FORECAST MODELS HAVE BACKED OFF ON STRENGTH OF THE DRY SLOT
AHEAD OF THIS COLD FRONT FOR SATURDAY. BUT MODELS COULD BE UNDER
PLAYING THE AMOUNT OF DRY AIR THAT WILL MIX TO THE SFC...ESPECIALLY
IN THE LEE OF THE SIERRA BY MID DAY SATURDAY. HUMIDITY VALUES IN THE
FORECAST ARE CURRENTLY BETWEEN 10-20%...BUT HUMIDITY COULD DROP EVEN
LOWER IF DRY SLOT STRENGTHENS MORE.

WILL CONTINUE FIRE WEATHER WATCH FOR SATURDAY...FOR ZONES ALONG AND
SOUTH OF I-80...WHERE THE STRONG WINDS AND DRIEST AIR WILL DEVELOP
AHEAD OF THE FRONT. DANGEROUS GUSTY AND ERRATIC WINDS CAN BE
EXPECTED AS WELL AS THE FRONT APPROACHES THE AREA.  MLF

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SATURDAY FOR NVZ450-453-
     459.

CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SATURDAY FOR CAZ273.

     RED FLAG WARNING FROM 11 AM TO 4 PM PDT SATURDAY FOR CAZ272.

&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 9:51 AM PDTRed Flag WarningREVEl Dorado, Nevada, Placer, Sierra37 hr
Oct 2, 3:28 PM PDTLake Wind AdvisoryREVAlpine, El Dorado, Nevada, Placer29 hr

Nearby

Wind Advisories in Nevada, 2009Wind Advisories in California, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.